Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Logarithmic convexity for discrete harmonic functions and the approximation of the Cauchy problem for Poisson's equation

Authors: R. S. Falk and P. B. Monk
Journal: Math. Comp. 47 (1986), 135-149
MSC: Primary 65M10; Secondary 35R35, 65M30
MathSciNet review: 842126
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Logarithmic convexity type continuous dependence results for discrete harmonic functions defined as solutions of the standard $ {C^0}$ piecewise-linear approximation to Laplace's equation are proved. Using this result, error estimates for a regularization method for approximating the Cauchy problem for Poisson's equation on a rectangle are obtained. Numerical results are presented.

References [Enhancements On Off] (What's this?)

  • [1] J. R. Cannon, "Error estimates for some unstable continuation problems," J. Soc. Indust. Appl. Math., v. 12, 1964, pp. 270-284. MR 0168897 (29:6153)
  • [2] J. R. Cannon & K. Miller, "Some problems in numerical analytic continuation," SIAM J. Numer. Anal., v. 2, 1965, pp. 87-98. MR 0179908 (31:4145)
  • [3] J. R. Cannon & J. Douglas, Jr., "The approximation of harmonic and parabolic functions on half-spaces from interior data," Numerical Analysis of Partial Differential Equations (C.I.M.E. 2$ ^\circ$ Ciclo, Ispra, 1967), Edizioni Cremonese, Rome, 1968, pp. 193-230. MR 0243755 (39:5076)
  • [4] J. Douglas, Jr., "A numerical method for analytic continuation," Boundary Value Problems in Differential Equations, University of Wisconsin Press, 1960, pp. 179-189. MR 0117866 (22:8640)
  • [5] P. Franzone & E. Magenes, "On the inverse potential problem of electrocardiology," Calcolo, v. 16, 1979, pp. 459-538. MR 592483 (82c:35079)
  • [6] P. Grisvard, Elliptic Problems in Non-Smooth Domains, Pitman, New York, 1985.
  • [7] Houde Han, "The finite element method in a family of improperly posed problems," Math. Comp., v. 38, 1982, pp. 55-65. MR 637286 (82m:65091)
  • [8] L. E. Payne, "Bounds in the Cauchy problem for Laplace's equation," Arch. Rational Mech. Anal., v. 5, 1960, pp. 35-45. MR 0110875 (22:1743)
  • [9] L. E. Payne, "On a priori bounds in the Cauchy problem for elliptic equations," SIAM J. Math. Anal., v. 1, 1970, pp. 82-89. MR 0262654 (41:7259)
  • [10] L. E. Payne, Improperly Posed Problems in Partial Differential Equations, SIAM, Philadelphia, Pa., 1975. MR 0463736 (57:3678)
  • [11] R. Rannacher & R. Scott, "Some optimal error estimates for piecewise linear finite element approximations," Math. Comp., v, 38, 1982, pp. 437-445. MR 645661 (83e:65180)
  • [12] R. Scott, "Interpolated boundary conditions in the finite element method," SIAM. J. Numer. Anal., v. 12, 1975, pp. 404-427. MR 0386304 (52:7162)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M10, 35R35, 65M30

Retrieve articles in all journals with MSC: 65M10, 35R35, 65M30

Additional Information

Keywords: Ill-posed problems, logarithmic convexity, Poisson's equation
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society